Alert archive / Puerto Rico / Flash Flood Warnings in 2024
Flash Flood Warning 56, NWS JSJ
NWS JSJ issued this flash flood warning at May 23, 2024, 4:28 AM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2024, 4:28 AM CDT (09:28 UTC)
- Expired
- May 23, 2024, 6:30 AM CDT
- In force
- 2 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 48 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
927
WGCA52 TJSJ 230928
FFWSJU
PRC037-053-231130-
/O.NEW.TJSJ.FF.W.0056.240523T0928Z-240523T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
528 AM AST Thu May 23 2024
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Ceiba in Puerto Rico...
Fajardo in Puerto Rico...
* Until 730 AM AST.
* At 528 AM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2 inches of rain have
fallen. The expected rainfall rate is 1 inch in 1 hour. Additional
rainfall amounts up to 2 inches are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Fajardo, Ceiba, Luis M. Cintron, Aguas Claras and Roosevelt Roads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 1836 6567 1839 6562 1838 6561 1834 6564
1833 6563 1826 6563 1823 6559 1821 6561
1823 6563 1822 6564 1820 6563 1820 6565
1822 6566 1824 6569 1825 6568 1825 6573
1828 6577 1832 6568
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1 INCH IN 1 HOUR
$$
RC1 follow-up statement
655
WGCA72 TJSJ 231120
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
720 AM AST Thu May 23 2024
PRC037-053-231130-
/O.EXP.TJSJ.FF.W.0056.000000T0000Z-240523T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ceiba PR-Fajardo PR-
720 AM AST Thu May 23 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 730 AM AST THIS MORNING FOR
CEIBA AND FAJARDO COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 1836 6567 1839 6562 1838 6561 1834 6564
1833 6563 1826 6563 1823 6559 1821 6561
1823 6563 1822 6564 1820 6563 1820 6565
1822 6566 1824 6569 1825 6568 1825 6573
1828 6577 1832 6568
$$
DSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 23, 2:30 AM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, May 23, 2:30 AM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service San Juan PR 330 AM AST Thu May 23 2024 .SYNOPSIS... Unsettled, squally weather is expected to prevail through the end of the workweek, with elevated risks for flooding, rapid river rises, and mudslides. Wet weather conditions will persist throughout next week as a tropical wave approaches from the southeast by Monday, maintaining above-normal moisture across the northeastern Caribbean. Additionally, some Saharan dust is expected by early next week, along with an elevated heat risk. && .SHORT TERM...Today through Saturday... Numerous showers and thunderstorms continued across the eastern Puerto Rico out to the USVI, providing a rainy night. The best rainfall overnight was seen across St. Thomas and John with multiple thunderstorms passing by during these early morning hours. Unstable, wet conditions will prevail into the weekend as a deep layered trough moves through the Caribbean basin then lifting into the southwestern Atlantic by Saturday. As the mid to upper jet of the trough sits over Hispaniola over the next 24 hours, a surface induced trough begins to form to the southwest of the region causing the veering of the surface winds to a southerly flow by Friday. A moist airmass entered the region yesterday and as winds veer, another plume of moisture sourced from northern South America will move into the area, keeping precipitable water values high in the upper 2nd percentile. This moisture, unstable dynamics aloft due to the proximity of the mid to upper-level jets, and moderate surface wind flow will maintain a pattern of numerous passing showers, especially for the eastern half of the region, including eastern mainland Puerto Rico, Vieques, Culebra, and the USVI. Squally weather with thunderstorms are possible at times which can bring strong winds and heavy downpours. This afternoon convection will increase shower activity with the eastern sections most likely to receive the bulk of rain. Thunderstorms are also likely to spawn across northwestern Puerto Rico, however due to cloud coverage convection over land may be reduced. However, expect a 70 to 90 percent chance of rain for all of the island through this afternoon. Passing showers will continue through the night into Friday and Saturday with a similar pattern prevailing. The greatest threat during this time is flooding due to consecutive showers and thunderstorms capable of producing frequent lightning and strong winds. Conditions do look slightly less unstable Friday through Saturday, yet the previous days of rainfall and ongoing activity will keep an elevated risk of flooding for most of the area. Also if cloud coverage begins to lighten on Saturday, heavy afternoon convection is very likely. .LONG TERM...Sunday through Thursday... Model guidance indicates that the wet period will persist through the long-term forecast. Sunday remains very moist, with precipitable water values above 2.0 inches and ample instability aloft. A mid- level ridge just east of the forecast area is expected to move over us by late Sunday into early Monday, coinciding with a slight reduction in low-level moisture, which will cause precipitable water values to drop to almost 1.8 inches. However, this "reprieve" won't last long as a tropical wave moves from the southeast over the islands by late Monday, causing moisture content to surge above 2.0 inches once again, persisting through the long-term forecast. Instability aloft will be marginal, as weak ridging will alternate with a series of weak short-wave troughs throughout the week. Therefore, the combination of above-normal moisture and marginal instability will maintain the flood risk across the area. The National Blend of Models indicates approximately a 3-in-5 (60%) chance for thunderstorm activity and a 1-in-5 (20%) chance for 24- hour rainfall accumulations to exceed an inch each day of the long- term forecast, particularly across western/northwestern Puerto Rico under an east-southeast steering flow. The Galvez-Davison Index also suggests a similar scenario, with a high potential for observing isolated to scattered thunderstorms capable of producing heavy rainfall. With saturated soils and elevated streamflows from previous rainfall, the flooding risk will remain elevated. Therefore, we could expect urban and small stream flooding, as well as flash flooding and landslides in areas of steep terrain. Another hot episode is expected on Sunday and Monday, accompanied by suspended Saharan dust particulates by early next week. Therefore, in areas with limited showers, hot and hazy conditions will prevail. The combination of high moisture content and high temperatures will produce hazardous heat index values, particularly in coastal and urban areas, possibly reaching Heat Advisory criteria once again. && .AVIATION... (06z TAFS) SHRA/TSRA will spread across USVI, mainly TIST, and eastern/southern PR terminals this morning. Therefore, MVFR to brief IFR conds are possible across TIST/TISX/TJSJ. A deep layered trough over Hispaniola will continue to cause TSRA across the Mona Passage through the forecast period, impacting the regional terminals with VCTS/VCSH. Low-level winds ESE up to 21 kt blo FL080, bcmg S/SW abv and increasing with height. && .MARINE... The interaction of an induced surface trough and a surface high pressure to the northeast will promote moderate to locally fresh east-southeast winds. In addition, the proximity of a deep layered trough close to the Dominican Republic will continue to enhance thunderstorm development with the potential for squally conditions across the regional waters and local passages through at least Friday. Winds are forecast to diminish once again by Friday night. && .BEACH FORECAST... Low to moderate rip current risk will persist throughout the period. In the presence of moderate rip current risk, there is still the possibility of life-threatening rip currents in the surf zone. Please remember to heed the advice of the local beach patrol and flag warning systems. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM/AVIATION...RC LONG TERM/MARINE/BEACH FORECAST....CVB
Hazardous weather outlook, May 23, 3:48 AM CDT, 40 minutes before
Hazardous Weather Outlook National Weather Service San Juan PR 448 AM AST Thu May 23 2024 AMZ711>745-PRZ001>013-240900- San Juan and Vicinity-Northeast-Southeast-Eastern Interior- North Central-Central Interior-Ponce and Vicinity-Northwest- Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques- The nearshore and off shore Atlantic and Caribbean Coastal Waters- 448 AM AST Thu May 23 2024 This Hazardous Weather Outlook is for portions of Puerto Rico. .DAY ONE...Today and Tonight .Lightning...Isolated to scattered thunderstorms possible across most of the area, especially eastern Puerto Rico. Be aware of thunderstorms in your area and be prepared to take shelter. .Excessive Rainfall...Flooding of urban areas, roads, small streams, and washes. Isolated flash floods possible. .Excessive Heat...Heat index 102-107 degrees across northern, western, and eastern coastal sections. Heat exhaustion possible with prolonged exposure. .Rip Currents...Life-threatening rip currents are possible in the surf zone particularly Cabo Rojo, Lajas and the eastern side of Vieques. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A deep layered trough moving across the Greater Antilles will cause unstable weather conditions with heavy showers and thunderstorms across most of the area into the weekend. Flooding remains the greatest threat throughout this time. Thunderstorms capable of producing strong winds, heavy downpours, and frequent lightning remain very possible during into the weekend. Conditions seem to improve by next week, however heavy rainfall is possible during the afternoon hours, especially for western Puerto Rico. .SPOTTER INFORMATION STATEMENT... Spotter activation is encouraged. Please relay any information about flooding, winds, waves, and rip currents to the National Weather Service in San Juan. AMZ716-726-VIZ001-002-240900- St. Thomas St. John adjacent Islands-St Croix- Nearshore Atlantic and adjacent Caribbean Coastal Waters- 448 AM AST Thu May 23 2024 This Hazardous Weather Outlook is for portions of USVI. .DAY ONE...Today and Tonight .Lightning...Isolated to scattered thunderstorms possible. Be aware of thunderstorms in your area and be prepared to take shelter. .Excessive Rainfall...Flooding of urban areas, roads, small streams, and washes. Isolated flash floods possible. .Excessive Heat...Heat index 102-107 degrees across coastal areas. Heat exhaustion possible with prolonged exposure. .Wind...Breezy conditions. Unsecured items could blow around. .Rip Currents...Life-threatening rip currents are possible in the surf zone particularly across St. Croix. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A deep layered trough moving across the greater Antilles will cause unstable weather conditions with heavy showers and thunderstorms across most of the area into the weekend. Flooding remains the greatest threat throughout this time. Thunderstorms capable of producing strong winds, heavy downpours, and frequent lightning remain very possible during into the weekend. Conditions seem to improve by next week, however heavy rainfall is possible during the afternoon hours, .SPOTTER INFORMATION STATEMENT... Spotter activation is encouraged. Please relay any information about flooding, winds, waves, and rip currents to the National Weather Service in San Juan.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:18 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 23, 3:53 AM CDT | Areal Flood Advisory | JSJ | 3 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.